The involvement of xylazine in illicitly manufactured fentanyl-related overdose deaths increased nearly three-fold over the 3.5-year period from January 2019 to June 2022, according to a new report from the Centers for Disease Control (CDC).
Xylazine is a nonopioid sedative that is not approved for human use and which has no known antidote. It can cause central nervous system depression, respiratory depression, bradycardia and hypotension in humans, and in April 2023, the White House Office of National Drug Policy declared fentanyl adulterated with xylazine an emerging threat.
The CDC’s June 30, 2023 Morbidity and Mortality Weekly Report noted that xylazine was a factor in 10.9% of fentanyl-involved overdose deaths in June 2022, compared to 2.9% of deaths in January 2019. These numbers include 20 states and the District of Columbia and represent an overall 276% increase. The report also cited data collected from 32 jurisdictions from January 2021 to June 2022. That data showed that xylazine was detected in 9% of fentanyl-involved deaths and co-involved in 6.9%. The highest percentage of fentanyl-involved overdose deaths with the presence of xylazine were in Maryland (27.7%), Connecticut (26.4%), and Pennsylvania (23.3%).
While xylazine was present in less than 12% of fentanyl-involved deaths country-wide, it was not found in all jurisdictions, and was more prevalent in the Northeast, where fentanyl commonly takes a powdered form (by contrast, fentanyl is usually distributed in the west in counterfeit pill form). Xylazine was not always found to cause death, but there is inconsistency in the detection and diagnosis of the involvement of xylazine among jurisdictions. A lower percentage of overdoses with the presence of xylazine (53.3%) had no evidence of pulse when first responders arrived, compared with fentanyl-related overdoses without xylazine (62.2%). In addition, injection drug use evidence was higher in cases involving xylazine (28.6%) versus those that did not involve xylazine (19.5%).
The report surmised that the increase in xylazine involvement in these overdose deaths could be attributable to increased testing as well as an increase in the presence of the drug. The authors noted, however, that inconsistent testing practices make it likely that xylazine presence is still underreported.
The report concluded that there is a need for routine testing for xylazine in suspected overdose cases. In addition, more research is needed into the drug’s potency and effect on humans to reach a full understanding of risk and to guide prevention efforts.
FAQ page on Xylazine: